Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 10, NWS Nashville, TN

April 2, 2009Giles County, Lawrence County, Tennessee

NWS Nashville, TN issued this flash flood warning at Apr 2, 2009, 7:20 PM CDT for Giles County, Lawrence County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 2, 2009, 7:20 PM CDT (00:20 UTC)
Expired
Apr 2, 2009, 10:45 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Giles County, TN, Lawrence County, TN

The radar

The Northeast Alabama radar (KHTX), 121 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 10:00 PM CDTFLASH FLOODLawrenceburg, TNTWO CARS TOWED FROM LOW WATER CROSSING BRIDGE IN SUMMERTOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 160 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.3 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
566 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
363 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 030020
FFWOHX
TNC055-099-030045-
/O.NEW.KOHX.FF.W.0010.090403T0020Z-090403T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
720 PM CDT THU APR 2 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GILES COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF PULASKI...
  LAWRENCE COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF LAWRENCEBURG...

* UNTIL 745 PM CDT

* AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  OVER TWO INCHES OF RAIN HAS FALLEN IN THE WARNED AREA. THIS MAY    
  LEAD TO RISES ON AREA CREEKS AND STREAMS...EAST AND WEST FORKS OF  
  SUGAR CREEK AND OTHER TRIBUTARIES IN SOUTHEAST LAWRENCE            
  COUNTY...SHANNON CREEK...AND RICHLAND CREEK IN GILES COUNTY.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS. WHEN YOU ENCOUNTER FLOODED ROADS...TURN 
AROUND AND DO NOT DROWN.

&&

LAT...LON 3501 8746 3542 8748 3543 8748 3543 8746
      3543 8745 3545 8744 3542 8692 3500 8691

$$
31
1 follow-up statement
000 
WGUS54 KOHX 030027
FFWOHX
TNC055-099-030345-
/O.EXT.KOHX.FF.W.0010.000000T0000Z-090403T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
727 PM CDT THU APR 2 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  GILES COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF PULASKI...
  LAWRENCE COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF LAWRENCEBURG...

* UNTIL 1045 PM CDT

* AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  OVER TWO INCHES OF RAIN HAS FALLEN IN THE WARNED AREA. THIS MAY    
  LEAD TO RISES ON AREA CREEKS AND STREAMS...EAST AND WEST FORKS OF  
  SUGAR CREEK AND OTHER TRIBUTARIES IN SOUTHEAST LAWRENCE            
  COUNTY...SHANNON CREEK...AND RICHLAND CREEK IN GILES COUNTY.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS. WHEN YOU ENCOUNTER FLOODED ROADS...TURN 
AROUND AND DO NOT DROWN.

&&

LAT...LON 3501 8746 3542 8748 3543 8748 3543 8746
      3543 8745 3545 8744 3542 8692 3500 8691

$$
31

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 2, 3:39 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Apr 2, 3:39 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
339 PM CDT THU APR 2 2009

.DISCUSSION...
VERY COMPLEX SFC/LL PATTERN ON LATEST ANALYSIS. MAIN SFC/LL LOW NOW
ACROSS LIT...WITH WEAK SFC WAVE NEAR PAH. AIRMASS CONTINUES TO
DESTABILIZE WITH DIURNAL HEATING AND WEAK UPPER IMPULSE. JET STRUCTURE
ALSO CONTINUES TO INCREASE AS ML JET CUTS INTO NORTHWEST MS. THUS
SHWRS/TSTMS DEVELOPING RAPIDLY WEST OF I-65.

SFC/LL LOW AND VERY CLOSE TRAILING NEGATIVE TILTED TROUGH/UPPER LOW
WILL CONTINUE MOVING NORTHEAST THROUGH 12Z FRIDAY...PASSING JUST NORTHWEST
OF THE MID-STATE. THIS WILL DRAG SOUTHERN WARM FRONT UP AND ACROSS THE
AREA EARLY THIS EVENING INCREASING INSTABILITY FURTHER AS WELL AS
INCREASING SHEAR. THUS AS THESE LOWS MOVE...WIDESPREAD ACTIVITY EXPECTED
TO LAST INTO THE EARLY EVENING...THEN EITHER CONTINUE OR POSSIBLY REFIRE
JUST AHEAD OF COLD FRONT LATER WHICH WILL MOVE BY BETWEEN 06-12Z.

WITH FRONT AND UPPER TROUGH JUST EAST AROUND 12Z...A FEW SHOWERS EXPECTED
TO LINGER BACK ACROSS THE EAST IN THE MORNING...BUT THEN CLEAR IN THE
AFTERNOON AS WEAK UPPER RIDGING AND DRIER AIR BUILDS IN.

THINGS WILL REMAIN DRY THROUGH SATURDAY NIGHT BUT ON SUNDAY...YET ANOTHER
PRETTY STRONG COLD FRONT MOVES THROUGH IN THE AFTERNOON. THIS FRONT ALSO
IS SUPPORTED BY PRETTY GOOD UPPER SYSTEM AND THAT WILL LEAVE ANOTHER
OUTSIDE CHANCE OF SEVERE WEATHER LATE IN THE DAY.

DEEP UPPER TROUGHING THEN SETTLES ON THE AREA SUNDAY NIGHT THROUGH
TUESDAY...BRINGING A BIG COOL DOWN TO THE REGION. THIS CLIPPER TYPE SYSTEM
WILL ALSO BRING POOL OF MOISTURE DOWN WHICH MAY BRING A FEW LIGHT SHOWERS
AS WELL AS MAYBE EVEN SOME LIGHT SNOW SHOWERS/FLURRIES ACROSS THE
EXTREME NORTH AND NORTHEAST.

DRY WX RETURNS WEDNESDAY BUT THEN THE NEXT IS ALREADY ON THE DOOR STEP
LATE WEDNESDAY NIGHT. A FEW STORMS ARE EXPECTED TO SPILL INTO THE WEST
IN THE PRE-DAWN HOURS...THEN SPREAD ACROSS THE ENTIRE CWA ON THURSDAY.

PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      49  59  40  70 / 100  10  10  10
CLARKSVILLE    47  58  37  72 / 100  10  10  10
CROSSVILLE     45  57  38  67 / 100  30  10  10
COLUMBIA       49  60  40  72 / 100  10  10  10
LAWRENCEBURG   50  62  40  73 / 100  10  10  10
WAVERLY        48  59  38  71 / 100  10  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

07
Hazardous weather outlook, Apr 2, 5:41 AM CDT, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
541 AM CDT THU APR 2 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-031045-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
541 AM CDT THU APR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A STRONG SPRING STORM IS MOVING OUT OF THE PLAINS. A COMBINATION
OF FAVORABLE THERMODYNAMIC FACTORS AND LOW LEVEL WIND SHEAR WILL
PRODUCE A CHANCE OF SEVERE STORMS OVER THE MIDSTATE DURING THE
AFTERNOON AND EVENING. THE HEAVIEST STORMS WILL LIKELY ENTER THE
WESTERN MIDSTATE IN THE AFTERNOON AND MOVE ACROSS THE AREA DURING THE
AFTERNOON AND EVENING HOURS. THE MOST COMMON THREAT WILL BE
DAMAGING HAIL AND WINDS. A FEW TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER COLD FRONT WILL ENTER THE MIDSTATE ON SUNDAY WITH
SCATTERED THUNDERSTORMS ALONG AND AHEAD OF THE FRONT. THESE STORMS
ARE UNLIKELY TO REACH SEVERE LEVELS. A GOOD PUNCH OF COLD AIR
BEHIND THE FRONT IS EXPECTED WITH SCATTERED SNOW SHOWERS IN THE
CUMBERLAND PLATEAU. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION IS LIKELY THIS AFTERNOON
AND EVENING.

JLM

In the hours before

Local storm report, Apr 2, 4:32 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
432 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     FLOOD            COLUMBIA                35.62N 87.05W
04/02/2009                   MAURY              TN   AMATEUR RADIO

            4 INCHES OF WATER ON ROADS AROUND LEGION PARK IN COLUMBIA

&&

STEIGERWALDT
Local storm report, Apr 2, 4:44 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
444 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     FLOOD            3 W LAWRENCEBURG        35.25N 87.39W
04/02/2009                   LAWRENCE           TN   AMATEUR RADIO

            ONE FOOT OF WATER REPORTED ON U.S. HIGHWAY 64 BLOCKING
            TRAFFIC

&&

STEIGERWALDT
Local storm report, Apr 2, 4:49 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
449 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TORNADO          7 E NASHVILLE           36.17N 86.66W
04/02/2009                   DAVIDSON           TN   EMERGENCY MNGR

            NUMEROUS LARGE TREES DOWN AT KIPPLING AND HAROLD DRIVE IN
            DONELSON AREA

&&

STEIGERWALDT
Local storm report, Apr 2, 5:07 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
507 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TORNADO          NASHVILLE               36.17N 86.78W
04/02/2009                   DAVIDSON           TN   NWS EMPLOYEE

            ROOF DAMAGE TO THE BLDG/20 TO 30 CARS DAMAGED IN PARKING
            LOT.

&&

BBOYD
Local storm report, Apr 2, 5:17 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
517 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     TORNADO          NASHVILLE               36.17N 86.78W
04/02/2009                   DAVIDSON           TN   TRAINED SPOTTER

            I40 AND BRILEY PARKWAY 2 OVERTURNED SEMI-TRUCKS

&&

BBOYD
Local storm report, Apr 2, 5:35 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
535 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TORNADO          NASHVILLE               36.17N 86.78W
04/02/2009                   DAVIDSON           TN   NWS EMPLOYEE

            AT 1204 MURFREESBORO ROAD ROOF DAMAGE TO BLDG/20 TO 30
            CARS DAMAGED IN PARKING LOT.

&&

BBOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 9:32 PM CDTAreal Flood WarningOHXCoffee4 hr
Apr 2, 10:36 PM CDTFlash Flood WarningOHXClay4 hr
Apr 2, 11:30 PM CDTRiver Flood WarningOHXBedford12 hr

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.